Winter Weather, Eastern Monmouth
- When
- March 8, 4:00 AM EST to 10:00 AM EST
- Where
- Eastern Monmouth forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A quick moving occluded front and a low pressure system that developed on it off the Delmarva Peninsula dropped a quick one to four inches across the northern half of New Jersey during the first half of the day on the 8th. Some locally higher accumulations occurred in Morris and Sussex Counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A quick moving occluded front and a low pressure system that developed on it off the Delmarva Peninsula dropped a quick one to four inches across the northern half of New Jersey during the first half of the day on the 8th. Some locally higher accumulations occurred in Morris and Sussex Counties. Most of the accumulations were on grassy surfaces except for extreme northwest New Jersey where some slushy snow accumulated on secondary and tertiary roads. Precipitation began as rain around midnight EST on the 8th. As the low pressure system intensified off the Delmarva Peninsula and precipitation fell heavier, the rain changed to snow in most areas between 3 a.m. and 5 a.m. EST. When the precipitation intensity weakened at the end of the event, in some places the snow changed back to rain before ending by noon EST. Specific accumulations included 4.5 inches in Highland Lakes (Sussex County), 4.3 inches in Barry Lakes (Sussex County), 4.0 inches in Milton (Morris County), 3.6 inches in Marcella (Morris County), 3.3 inches in Budd Lake (Morris County) and Clarksburg (Monmouth County), 2.0 inches in Chatham (Morris County), Blairstown (Warren County) and Flemington (Hunterdon County), 1.7 inches in Hightstown (Mercer County), 1.6 inches in South River (Middlesex County), 1.5 inches in Wertsville (Hunterdon County), 1.3 inches in New Brunswick (Middlesex County) and 1.2 inches in Pottersville and Belle Mead (Somerset County).An occluded front moved from the Upper Mississippi Valley on the evening of the 6th, to the Great Lakes the morning of the 7th, to central Pennsylvania the evening of the 7th. A new low pressure system formed on the triple point of this occluded front over the Delmarva coastal waters during the early morning of the 8th. It intensified rapidly, but was also moving offshore quickly. Before it moved far enough offshore, it gave the northern half of New Jersey several hours of accumulating snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 7, 8:34 PM EST, 7 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 834 PM EST SUN MAR 7 2004 BASED ON THE 18Z GFS SOUNDINGS...WHICH DID A FAIR JOB WITH THE CHANGEOVER IN NWRN PA...AND BASED ON THE NEW MAV MINS...WHICH SEEM TO LINE UP WELL WITH A COMBINATION OF ANTICIPATED TEMP FALLS ONCE THE PRECIP STARTS AND WITH SUBSEQUENT CAA OVERNIGHT...WE MASSAGED THE GRIDS AND VARIOUS PRODUCTS TO SLOW THE TRANSITION TO SNOW A BIT AND TO TWEAK UP THE NRN MINS A BIT. WE NOTE THAT EVAPORATIVE COOLING AND MIXING ARE CAUSING SOME GUSTINESS IN THE WINDS AS THE PCPN MOVES IN. WE HAVE DEALT WITH THIS WITH SOME SHORT FUSED PRODUCTS. HARDER TO DEAL WITH THAT IN THE GRIDS AND ZONES BUT WE GAVE IT A SHOT BY PUTTING IN SOME EVENING GUSTS AND BY ELIMINATING THE TIMING ON THE OVERNIGHT WIND SHIFT IN THE ZONES. WINDS MANY LOCATIONS LIKELY WILL GO FROM FAIRLY LIGHT S TO GUSTY NW TO FAIRLY LIGHT SW TO MODERATE NW OVERNIGHT. OTHERWISE NO CHANGES. BULK OF PREV AFD IS BELOW. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MONDAY MONROE AND CARBON. NJ...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MONDAY FOR SUSSEX. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. MPD **************************************************************** .SHORT TERM... THE WX SYSTEM FOR TNGT AND MON LOOKS LIKE 2 SEPARATE EVENTS. THE FIRST ONE TO AFFECT THE REGION IS BEFORE MIDNIGHT WITH A SHORTWAVE AHEAD OF THE UPPER CLOSED LOW. THIS SHORT WAVE EVENTUALLY DVLPS A LOW OFF THE COAST. THE SECOND PORTION IS THE UPPER LOW ITSELF. THIS WAS GENERATING SNOW OVER WI/MI. THIS PART OF THE SYSTEM WILL BE OVER THE REGION ON MONDAY. SUPPORTING THE IDEA OF TWO EVENTS IS FIRST THE SATL AND RADARS SHOWING 2 SYSTEMS. ALSO THERE ARE THE ISENTROPIC SFCS AND THE PROGGED MOISTURE. WITH THE COOLING OF THE AIRMASS THROUGH TIME...I NEEDED TO START WITH THE 295K SFCS AND TRANSITION TO THE 285K SFCS. THERE IS POSITIVE ISENTROPIC LIFT MOVING THROUGH EARLY TNGT...THEN NEG ISENTROPIC LIFT LATER TNGT...FOLLOWED BY POSITIVE LIFT MOSTLY NORTH AGAIN MONDAY. THIS SECOND AREA OF LIFT IS SEPARATED FROM THE OFFSHORE LIFT AND IS PROBABLY THE COLD CONVEYOR BELT PORTION OF THE SYSTEM AS A WHOLE. WITH THE FIRST PART (THIS EVENING)...THE LOW LVLS ARE TOO WARM TO SNOW AND PCPN SHOULD ESSENTIALLY BE ALL RAIN...ALSO DUE TO TIMING AFTER THE HEATING OF THE DAY...A TSTM CANNOT BE RULED OUT BUT IF THEY FORM THEY SHOULD BE ISOLATED. LATE TNGT...BY 12Z THE LOW LVL THICKNESSES ALL SUGGEST IT IS COLD ENOUGH TO SNOW. DURING THE TRANSITION MOST AREAS THE PCPN SHOULD BECOME LIGHT OR END. HOWEVER...OVER THE POCONOS AND NW NJ...THERE COULD BE A BURST OF SNOW FOR AN HR OR TWO BTWN 05-09Z WHEN THE VV/S INCR AND LOW LVL THICKNESSES ARE JUST LOW ENOUGH FOR SNOW. HOWEVER...WITH SFC TEMPS AT OR A BIT ABV 32...ONLY A COUPLE INCHES WILL BE FCST. ON MON...MODELS ALL SUGGEST IT IS COLD ENOUGH TO SNOW IN ALL AREAS. SINCE THE BEST MOISTURE AND LIFT WITH THE UPPER LOW IS NORTH...THAT IS WHERE I WILL HAVE TOTAL ACCUMULATION OF 2 TO 4 INCHES. ONLY IN MONROE, CARBON, AND SUSSEX NJ WILL I ISSUE AN ADVISORY. FARTHER SOUTH...VV/S DONT LOOK STRONG ENOUGH TO CAUSE HEAVY ENOUGH SNOW TO DROP TEMPS BELOW FREEZING SO ACCUMULATING SNOW WILL BE MORE DIFFICULT CONSIDERING THE SNOW WILL FALL DURING THE DAYLIGHT HOURS. IN THE ROW OF COUNTIES JUST S OF THOSE ABV...ONLY AN INCH (GRASSY AREAS) WILL BE FCST WITH PSBL 3 ON THE RIDGETOPS. FOR THE PHL METRO AREA -- NORTH AND WEST AN INCH OR LESS. PHL SOUTH AND EAST LITTLE OR NO ACCUM. FCST RAIN AND SNOW SHWRS FOR PCPN TYPE. WHEN PCPN IS LIGHT PROBLY LIQUID AND SURROUNDING COUNTIES SNOW SHWRS...NO ACCUMULATION WITH THE PCPN MORE SHWRY IN NATURE AND LACKING OF ISENTROPIC LIFT ALONG WITH TEMPS OF 35 TO 40. ONLY NRN BUCKS AND MONTGOMERY COULD SEE AN INCH (SIMILAR REASONING TO COUNTY TO THE NORTH). S OF ACY AND ILG...ONLY CHC OF RAIN OR SNOW SHWRS WITH HIGHS LOW 40S. THANKS OKX, CTP, BGM, LWX, AKQ FOR COOR. && .LONG TERM... THE UPPER TROUGH REMAINS OVER THE REGION MON NIGHT THORUGH TUE NIGHT BEFORE MOVING OUT WED. THE TROUGH WILL KEEP CLOUDINESS IN PLACE BUT WITHOUT ANY DYNAMICS TO GENERATE PCPN...I WILL KEEP THE FCST DRY FOR NOW. THE WX SHOULD REMAIN DRY UNTIL NEXT SUNDAY WHEN ANOTHER COLD FRONT COULD BRING IN SOME RAIN SHOWERS. && STAUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 532 AM EST SUN MAR 7 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062- 067>071-071030- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ- COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE- EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE- KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA- MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ- OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ- SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-WARREN NJ- WESTERN MONMOUTH NJ- 532 AM EST SUN MAR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY LOW PRESSURE FROM THE UPPER GREAT LAKES AREA WILL MOVE SOUTHEAST TO THE NEW JERSEY COAST THIS EVENING. PRECIPITATION WILL BEGIN AS RAIN IN MANY LOCATIONS BY EARLY THIS EVENING...BUT IS EXPECTED TO CHANGE OVER TO SNOW IN EASTERN PENNSYLVANIA...INTERIOR SECTIONS OF CENTRAL AND NORTHERN NEW JERSEY...NORTHERN DELAWARE...AND EXTREME NORTHEASTERN MARYLAND. TWO TO FOUR INCHES OF SNOW IS EXPECTED IN NORTHERN AREAS BEFORE PRECIPITATION ENDS LATE MONDAY MORNING...WITH 1 TO 2 INCHES ELSEWHERE. LITTLE OR NO SNOW IS EXPECTED IN EXTREME SOUTHERN NEW JERSEY AND SOUTHERN DELAWARE...AS WELL AS ALONG THE COAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1040 PM EST SUN MAR 7 2004 NJZ007-008-PAZ060>062-081100- BERKS PA-LEHIGH PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ- 1040 PM EST SUN MAR 7 2004 ...A LIGHT ACCUMULATION OF SNOW IS POSSIBLE LATE TONIGHT INTO MONDAY... RAIN MOVED INTO OUR REGION ON SUNDAY EVENING. THE RAIN IS EXPECTED TO CHANGE TO SNOW AFTER MIDNIGHT. THE SNOW SHOULD THEN TAPER OFF TO SNOW SHOWERS ON MONDAY AFTERNOON. IT WILL BE A WET SNOW AND IT SHOULD ACCUMULATE MOSTLY ON UNPAVED SURFACES. GENERALLY, AN INCH OF SNOW IS EXPECTED BY MIDDAY ON MONDAY, WITH PERHAPS TWO OR THREE INCHES IN THE HIGHER ELEVATIONS. WITH TEMPERATURES REMAINING AT OR ABOVE FREEZING THE SNOW SHOULD HAVE LIMITED IMPACT ON AREA ROADWAYS. HOWEVER, DRIVING CONDITION MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES. DEZ001-NJZ009-010-012-013-015>020-027-PAZ067>071-081100- BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ- MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ- SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 1040 PM EST SUN MAR 7 2004 ...WET SNOW IS POSSIBLE LATE TONIGHT INTO MONDAY... LOW PRESSURE CENTERED OVER MICHIGAN THIS AFTERNOON WILL MOVE THE SOUTHEAST AND IT SHOULD BRING SOME MIXED PRECIPITATION TO OUR REGION FROM TONIGHT INTO MONDAY. RAIN WILL MOVE INTO OUR REGION THIS EVENING. THE RAIN IS EXPECTED TO MIX WITH WET SNOW AFTER MIDNIGHT. THE RAIN AND WET SNOW SHOULD THEN TAPER OFF TO SHOWERS ON MONDAY. THE WET SNOW SHOULD ACCUMULATE MOSTLY ON UNPAVED SURFACES. ONLY A LIGHT COATING OF SNOW IS EXPECTED. WITH TEMPERATURES REMAINING AT OR SLIGHTLY ABOVE FREEZING THE SNOW SHOULD HAVE LIMITED IMPACT ON AREA ROADWAYS. HOWEVER, DRIVING CONDITION MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES. IOVINO
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1040 PM EST SUN MAR 7 2004 NJZ007-008-PAZ060>062-081100- BERKS PA-LEHIGH PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ- 1040 PM EST SUN MAR 7 2004 ...A LIGHT ACCUMULATION OF SNOW IS POSSIBLE LATE TONIGHT INTO MONDAY... RAIN MOVED INTO OUR REGION ON SUNDAY EVENING. THE RAIN IS EXPECTED TO CHANGE TO SNOW AFTER MIDNIGHT. THE SNOW SHOULD THEN TAPER OFF TO SNOW SHOWERS ON MONDAY AFTERNOON. IT WILL BE A WET SNOW AND IT SHOULD ACCUMULATE MOSTLY ON UNPAVED SURFACES. GENERALLY, AN INCH OF SNOW IS EXPECTED BY MIDDAY ON MONDAY, WITH PERHAPS TWO OR THREE INCHES IN THE HIGHER ELEVATIONS. WITH TEMPERATURES REMAINING AT OR ABOVE FREEZING THE SNOW SHOULD HAVE LIMITED IMPACT ON AREA ROADWAYS. HOWEVER, DRIVING CONDITIONS MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES. DEZ001-NJZ009-010-012-013-015>020-027-PAZ067>071-081100- BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ- MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ- SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 1040 PM EST SUN MAR 7 2004 ...WET SNOW IS POSSIBLE LATE TONIGHT INTO MONDAY... RAIN MOVED INTO OUR REGION ON SUNDAY EVENING. THE RAIN IS EXPECTED TO MIX WITH WET SNOW AFTER MIDNIGHT. THE RAIN AND WET SNOW SHOULD THEN TAPER OFF TO SHOWERS ON MONDAY. THE WET SNOW SHOULD ACCUMULATE MOSTLY ON UNPAVED SURFACES. ONLY A LIGHT COATING OF SNOW IS EXPECTED. WITH TEMPERATURES REMAINING AT OR SLIGHTLY ABOVE FREEZING THE SNOW SHOULD HAVE LIMITED IMPACT ON AREA ROADWAYS. HOWEVER, DRIVING CONDITIONS MAY BE AFFECTED AT TIMES DUE TO REDUCED VISIBILITIES. IOVINO
The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392840, 5392841, 5392842, 5392843, 5392844, 5392845, 5392846, 5392899, 5392900.